Home | Contents | Submissions, editors, etc. | Login | Search | EJP
 Electronic Communications in Probability > Vol. 11 (2006) > Paper 8 open journal systems 

The volume fraction of a non--overlapping germ--grain model

Jenny Andersson, Mathematical Sciences, Chalmers University of Technology
Olle Häggström, Mathematical Sciences, Chalmers University of Technology
Marianne Månsson, Mathematical Sciences, Chalmers University of Technology

We discuss the volume fraction of a model of non--overlapping convex grains. It is obtained from thinning a Poisson process where each point has a weight and is the centre of a grain, by removing any grain that is overlapped by one of larger or equal weight. In the limit as the intensity of the Poisson process tends to infinity, the model can be identified with the intact grains in the dead leaves model if the weights are independent of the grain sizes. In this case we can show that the volume fraction is at most $1/2^d$ for $d=1$ or $2$ if the shape is fixed, but the size and the orientation are random. The upper bound is achieved for centrally symmetric sets of the same size and orientation. For general $d$ we can show the upper bound, $1/2^d$, for spherical grains with two--point radius distribution. If dependence between weight and size is allowed, it is possible to achieve a volume fraction arbitrarily close to one.

Full text: PDF | PostScript

Pages: 78-88

Published on: June 13, 2006

  1. J. Andersson. Product--densities and mark--correlations of two models of non--overlapping grains. In preparation. Math. Review number not available.
  2. E. N. Gilbert. Randomly packed and solidly packed spheres. Canad. J. Math. 16 (1964), 286-298. Math. Review 28 #5382
  3. D. Jeulin. Morphological modeling of images by sequential random functions. Advances in mathematical morphology. Signal Process. 16 (1989), no. 4, 403-431. Math. Review 90d:68079
  4. D. Jeulin. Dead leaves models: from space tessellation to random functions. Proceedings of the International Symposium on Advances in Theory and Applications of Random Sets (Fontainebleau, 1996), (1997), 137-156, World Sci. Publishing, River Edge, NJ, Math. Review 99m:60022
  5. M. Månsson, M. Rudemo. Random patterns of nonoverlapping convex grains. Adv. in Appl. Probab. 34 (2002), no. 4, 718-738. Math. Review 2003j:60014
  6. B. Matérn. Spatial variation. Second edition. With a Swedish summary. Lecture Notes in Statistics 36 (1986) Springer-Verlag, Berlin Math. Review 87m:62038
  7. G. Matheron. Scéma booléen séquentiel de partition aléatoire. Internal Report N-83 (1968) C.M.M., Paris School of Mines. Math. Review number not available.
  8. R. Meester, R. Roy, A. Sarkar. Nonuniversality and continuity of the critical covered volume fraction in continuum percolation. J. Statist. Phys. 75 (1994), no. 1-2, 123--134. Math. Review 96a:60081
  9. D. Stoyan, S. K. Kendall, and J. Mecke, Stochastic Geometry and its Applications (1995) Wiley, second ed. Math. Review number not available.
  10. D. Stoyan and M. Schlather. Random sequential adsorption: relationships to dead leaves and characterization of variability. J. Statist. Phys. 100 (2000), 969-979. Math. Review number not available.

Support Tool
Capture Cite
View Metadata
Files and / or
Printer Friendly
Author Address
Email Author
Email Others

Home | Contents | Submissions, editors, etc. | Login | Search | EJP

Electronic Communications in Probability. ISSN: 1083-589X